Many people think of Benadryl as a benign over-the-counter medication that can relieve allergy symptoms and allow you to sleep. They are unlikely to view it as a drug that gets you high, can get you addicted, and even comes with withdrawal symptoms when discontinued.
This is an unfortunate case, and large numbers of people each year realize that taking Benadryl regularly to get high can cause negatively impact their life. In this article, we look at what it is meant to be used for, why people use it to get high, withdrawal symptoms, and Benadryl’s interaction with selective serotonin reuptake inhibitors (SSRI).
What is Benadryl?
Benadryl is the brand name for an antihistamine called diphenhydramine. It is used to relieve symptoms of hay fever, allergies, the common cold, and insomnia. It works by blocking histamine, a substance in the body that causes allergic reactions. Benadryl is available over-the-counter (without a prescription) and in generic form.
Benadryl as a Sleep Aid
Benadryl is an antihistamine that is often used as a sleep aid due to its sedating properties. It is generally considered safe when taken as directed, but there are some potential side effects to be aware of. These include dry mouth, dizziness, and constipation. If you have any concerns about taking Benadryl, please speak to your doctor.
Why do People Use Benadryl to get High?
Diphenhydramine interacts with the brain and causes feelings of relaxation and drowsiness. It can also cause hallucinations, delusions, and paranoia. People who abuse Benadryl often take large doses of the drug or take it in a way other than directed on the package.
Diphenhydramine Overdose Symptoms
Overdose symptoms from diphenhydramine can include:
- Impaired motor skills
- Slurred speech
- Dry mouth
- Urinary retention
- Blurred vision
Overdose symptoms can be dangerous and require immediate medical attention. If you or someone you know has overdosed on diphenhydramine, call 911 or go to the nearest emergency room.
Diphenhydramine Withdrawal Symptoms
When taken as directed, occasional use of Benadryl is not likely to cause withdrawal symptoms. However, people who abuse the drug by taking high doses may experience uncomfortable antihistamine withdrawal symptoms when they stop using it. These can include:
Antihistamine withdrawal can cause someone to experience anxiety. This anxiety may be subtle or it can be profound. This depends on how much Benadryl the person was taking, and whether they have any underlying anxiety problems
One of the most common antihistamine withdrawal symptoms from Benadryl is insomnia. This is because Benadryl is often used as a sleep aid. When someone stops taking Benadryl, they may have trouble falling asleep or staying asleep.
Insomnia is more likely to occur if the Benadryl user was also abusing other drugs at the same time. If someone was also taking drugs like Xanax or Valium, or abusing alcohol, then they are far more likely to experience insomnia. They are also more likely to have insomnia after they stop taking Benadryl if they were taking it to sleep initially. If this is the case, they must deal with the symptoms of Benadryl withdrawal and also grapple with their original sleeplessness.
Dizziness is a common side effect of Benadryl, and it can also be an antihistamine withdrawal symptom. When someone stops taking Benadryl, they may feel dizzy or lightheaded. This can make it difficult to stand up or walk around.
Headaches are another common side effect of Benadryl. They can also occur as a withdrawal symptom, especially if the person was taking high doses of the drug.
Agitation is a feeling of restlessness or nervousness. It is common in people who are withdrawing from Benadryl. The person may feel like they can’t sit still or be around others.
Nervousness is similar to agitation, but it is often milder. The person may feel tense or jittery.
Sweating is a common side effect of Benadryl, but it can also be a withdrawal symptom. The person may feel sweaty or clammy.
Confusion can happen during Benadryl withdrawal, especially in older adults. The person may feel disoriented or have trouble thinking clearly.
These withdrawal symptoms are generally mild and go away within a few days. However, in some cases, they can be severe and last for weeks or longer. If you experience withdrawal symptoms that last for a long period of time, it is important to seek medical help. Often, people experience withdrawal symptoms and then relapse. Help is available to prevent you from doing this.
Reducing Diphenhydramine Withdrawal Symptoms
There are a few things that can be done to help reduce diphenhydramine withdrawal symptoms. These include:
- Gradually reducing the dose of diphenhydramine over time.
- Taking a break from diphenhydramine every few days to allow the body to recover.
- Avoiding other medications that can interact with diphenhydramine, such as SSRIs.
- Staying well-hydrated by drinking plenty of fluids.
- Eating a healthy diet and getting enough rest.
If someone is experiencing severe or persistent withdrawal symptoms, they should speak to a doctor. They may need to be treated for their drug abuse with medication or therapy at an addiction treatment center.
Benadryl Interaction with Selective Serotonin Reuptake Inhibitors
Some people take Benadryl to relieve the side effects of SSRIs. This can be dangerous because diphenhydramine can increase the levels of serotonin in the brain. Serotonin is a neurotransmitter that regulates mood. Too much serotonin can cause a condition called serotonin syndrome, which can be life-threatening. Symptoms of serotonin syndrome include:
- Muscle stiffness
- Loss of coordination
If you or someone you know is taking Benadryl and an SSRI and experiences these symptoms, it is important to seek medical help immediately.
Dangers of Using Benadryl to Get High
Benadryl is a drug that is meant to relieve allergy and cold symptoms and help people sleep. However, some people abuse Benadryl by taking high doses of the drug in order to get high. This can be extremely dangerous, as it can lead to addiction and even death. When people abuse Benadryl, they are putting themselves at risk for a number of serious side effects.
It is dangerous to combine Benadryl with alcohol abuse. Alcohol increases the effects of diphenhydramine, which can lead to drowsiness, impaired motor skills, and confusion. Mixing the two can also cause a dangerous decrease in heart rate and blood pressure. In addition, when you abuse diphenhydramine and alcohol together, it can lead to dehydration and dry mouth.
Do not Engage in Diphenhydramine Abuse
Benadryl is a drug that can be used for legitimate purposes but also has the potential to be abused. People who engage in chronic diphenhydramine abuse risk a host of physical and mental problems, addiction, withdrawal, and diphenhydramine overdose. This over-the-counter medication should only be used as directed by a medical professional. Drug abuse can kill.
If you have diphenhydramine dependence, it is time to get treatment at a drug addiction treatment center. Cirque Lodge has helped countless people on the road to recovery after they experienced an addiction to Benadryl.